Colorado, 2024

Hail and Damaging Wind in Colorado, August 20, 2024

August 20, 2024 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm brought one inch hail and 70 mph winds to the Limon area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm brought one inch hail and 70 mph winds to the Limon area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 20, 4:30 PM MST, 2 hours 42 minutes earlier. Its key messages:

  • Isolated high-based showers and storms through this evening, most numerous and strongest south of I-70.
  • A few severe storms possible on the eastern plains Wednesday afternoon/evening.
  • Flash flood threat increases Wednesday and Thursday, mainly over the burn areas, though any training of storms could produce flooding.
Area forecast discussion, Aug 20, 4:30 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
530 PM MDT Tue Aug 20 2024

.KEY MESSAGES...

- Isolated high-based showers and storms through this evening,
  most numerous and strongest south of I-70.

- A few severe storms possible on the eastern plains Wednesday
  afternoon/evening.

- Flash flood threat increases Wednesday and Thursday, mainly over
  the burn areas, though any training of storms could produce
  flooding.

&&

.SHORT TERM /Through Wednesday/...
Issued at 304 PM MDT Tue Aug 20 2024

Upper level high over the region has brought a very warm and dry
day today. Water vapor satellite imagery showing dry air over
northeast Colorado, but there is a small uptick in moisture over
western Colorado which is helping to fuel isolated showers and
storms. As this increase in moisture slides eastward, expect
isolated showers and storms to form. The increase in moisture
isn't impressive, so expect most of the convection to be high-
based and only produce light rainfall with gusty outflow winds.
Best moisture is over southern Colorado, so we should see
better/stronger activity south of I-70, and thus will have the
highest PoPs here. The showers/storms will wrap up around midnight
over the plains.

For Wednesday, upper level high remains in place to start the
day, but is nudged south by a short wave trough rounding the
ridge. High temperatures will be close to today's readings with
lower to mid 90s across northeast Colorado. As moisture increases
during the day, clouds will as well, and highs may fall a little
short of today's readings. Precipitable water values rebound to
130-160 percent of normal, not quite as high as recent heavy rain
days, but plenty of moisture for storms to produce heavy rainfall.
Models in decent agreement showing scattered to numerous showers
and thunderstorms forming and then progressing eastward Wednesday
afternoon. MLCAPE climbs to 500-1000 J/kg along the Front Range
and higher terrain. Over the eastern plains, where better moisture
will reside MLCAPE reaches 2000 J/kg. Shear isn't great up to 35
knots, but enough for some storms to become severe over the
eastern plains where the greatest instability will be.

&&

.LONG TERM /Wednesday night through Tuesday/...
Issued at 304 PM MDT Tue Aug 20 2024

Main changes to the longer term forecast were to increase cloud
cover Wednesday night and Thursday and bump up the winds a little
over the weekend.

We'll keep the moist and slightly unstable environment Wednesday
night through Thursday night, with a little drying starting to
work in from the west by Friday afternoon. There should be decent
shower/storm coverage mainly in the afternoon and evening hours,
but the clouds will limit the intensity as CAPE will mostly be in
the 400-800 J/kg range. If there's enough heating, we could have
stronger storms with a severe threat on the plains, but that's
looking less likely. With precipitable water up over an inch from
the I-25 corridor eastward, heavy rain will be likely with some of
the storms, but there should continue to be decent storm motions
without much reason for any focus. The flood threat will be mainly
over the newer burn areas.

There's still decent agreement on the weekend trough going north
of us. The consensus timing has slowed a bit, and there's a bit
more resolution of a couple smaller waves within the trough, with
a lead wave ushering in a bit stronger southwest flow and probably
helping to flush out moisture Saturday afternoon/evening, and then
the main trough with some cooling aloft and QG lift late Sunday.
This increases the odds of a more pronounced warm/dry/breezy time
Saturday afternoon and possibly most of Sunday. We will likely be
pushing up against Red Flag criteria, but maybe not quite enough
for fire weather highlights. We'll also need to look at how much
the fuels have moistened over the last week--in some areas the
change seems substantial. We may still be breezy Monday as the
trough departs, then we should have lighter winds and possibly
rebounding heights for some warming again by Tuesday.

Through the whole period, the temperatures don't really change
that much. The main factor may be the cloud cover Wednesday night
through Thursday night, leading to a bit warmer lows and maybe
keeping most places below 90 on Thursday. Cooling with the weekend
trough looks slight.

&&

.AVIATION /00Z TAFS through 00Z Thursday/...
Issued at 525 PM MDT Tue Aug 20 2024

An isolated high based shower or storm will be possible
thru 02z with microburst activity as well so will leave
the tempo for brief variable wind gusts up to 35 mph.

Winds will be light east but will shift to more SSE by
02z and increase late this evening.  After 06z winds
may become more SSW with gusts up to 25 mph possible
by 08z.

On Wed, winds will switch to more WSW by 14z and then may
go light WNW by 16z. Gusty showers and tstms will move across
between 20z and 00Z with winds shifting to the west.  Wind
gusts from 40 to 50 mph will be possible as this activity
moves across.

&&

.HYDROLOGY...
Issued at 304 PM MDT Tue Aug 20 2024

Airmass dried out some today with precipitable water values
around or below an inch, which puts it in the 80-110 percentile.
The drier airmass and limited amount of instability will keep
storms isolated and relatively weak, leading to no flash flood
threat today. Better moisture and instability will be in places
for Wednesday resulting in scattered to numerous thunderstorms.
With precipitable water values climbing to 130-160 percent of
normal, heavy rain will be possible from the storms. Flash flood
potential will mainly be limited due to storms moving along at a
fast enough clip. Though if storms train over the same area, flash
flooding will be possible.

The flood threat on Thursday will be similar, then less on Friday
as winds aloft increase and moisture decreases. The flood threat
over the weekend into early next week looks minimal.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Meier
LONG TERM...Gimmestad
AVIATION...RPK
HYDROLOGY...Meier/Gimmestad
Hazardous weather outlook, Aug 20, 10:00 AM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1100 AM MDT Tue Aug 20 2024

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1100 AM MDT Tue Aug 20 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warmer and drier conditions will prevail today, with just a few
gusty showers and thunderstorms possible late this afternoon and
evening. Best chance for seeing a thunderstorm will be south of
I-70.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture increases on Wednesday and Thursday and scattered showers
and storms will develop as a result. The primary concern from these
storms will be heavy rainfall which could produce flash flooding in
the burn areas and locations across the plains that have recently
received heavy rainfall. There may also be a few strong to severe
storms that form with damaging winds and hail possible. A drier
trend is expected for the weekend and elevated fire weather
conditions could develop as winds increase.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Meier/Gimmestad

The radar

The Denver radar (KFTG), 93 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
August 20, 7:12 PM MST to 7:18 PM MST
Where
Lincoln County, 0.69 mi S of Limon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.260, -103.700

Intersection of Main Street and State Road 71.

Thunderstorm Wind, Lincoln

When
August 20, 7:15 PM MST to 7:16 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

The station KLIC at the Limon airport recorded the wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199215, 1199217.